Hi, I wasn't sure which forum to post this in, but the Gynae forum had a charge for posting, so chose this as the next closest..
I've always had heavy and painful periods, since I started menstruating at 11 years old, I'm now 47. I used to take Duphaston tablets to control the symptoms, but then it was taken from the market and I was placed on Northisterone around 18months ago. I was told I could either take this from days 5-25, so that I would have a normal period, or I could take it every day to avoid having periods at all, I chose the 2nd option.
I haven't had any problems until this month. On 3rd February I started a very heavy, painful period again. I thought it would just last a few days, as this used to happen occasionally when taking Duphaston, however I'm still bleeding and having pelvic period pains every few days, the amount of bleeding varies between being very heavy, to almost non-existent, then it increases again..
I also take Warfarin daily, which in the past once affected my period, in that it was extremely heavy for 8 or 9 days, but my INR level was 6+, however my INR levels have been very normal for years now, around 2.5 being my optimum level.
I've also been having perimenopausal symptoms, night sweats, hot flashes, hair thinning/falling out, and a raised hormone level indicating that I may have an underactive thyroid, together with feeling tired/exhausted almost all of the time, in spite of just basically sleeping most days as I don't feel able to do much more.
Please could somebody advise me of whether the prolonged period is likely to be because I'm due to become menopausal soon, and whether or not I should continue to take the progesterone replacement-northisterone tablets throughout this time?
I had blood tests done today, for the underactive thyroid, to check my INR in view of the prolonged bleeding, and to check my oestrogen levels re the menopause, and I'm seeing my doctor on Tuesday for further advice and the results of the tests..but just wondered if anyone here had a similar problem to me and what they found was causing it, and the best way of treating it?
I've been told that a hysterectomy is unlikely to be performed on me because of heart trouble, and the fact that I have to take Warfarin for the rest of my life, and I'm also overweight, which makes having the major surgery more dangerous for me..I am taking steps to lose weight, going to the gym when I can, but I also have arthritis in my hips, diabetes and high blood pressure, for which I'm taking tons of medications, including Fentanyl and co-codamol for pain relief, so I do have a problem getting there sometimes..and I have depression too, which doesn't help my motivation.
Hope somebody can help, thanks in advance..Michele.
Hi, my name is Kim I'm 51 and you and I are nearly a mirror image of each other. The only bit's I don't suffer with is the depression, and I'm not on Warfrin yet but I have had stents fitted!!! I'm just about to have a scan called a CV Scan to see whats going on as I am at the moment taking Northisterone to stop a very heavy period where my clots were the size of a desert spoon and losing 18 a day. The Northisterone hasn't done it's job as i'm still bleeding after 32 days, all be it brown now!!!
So as soon as I know more I will let you know how I'm getting on and if you get anywhere I would appreciate any help!
Thank you for your reply..I wonder if they've moved my post into this other section, cos I didn't really know which forum to post it in, and so posted in Hysterectomy. As I seemed to have so many issues going on though, I thought that was why I'd had no replies!!
I've just been to my doctor today, for the blood test results..they were all clear, no problems with my thyroid, no sign of going into menopause, and my INR result was normal too, so that wasn't causing the excess bleeding.
It looks as though the bleeding may be finally stopping, although this has occurred all the way through this period, so I can't guarantee that it won't start again tonight..fingers crossed that it won't.
My doctor has arranged for me to have a smear test and exam this week, and I'm going back to the gynaecologist on 8th March, to see why the bleeding has occurred, and has continued for such a long time. The doc recommended that I continue to take the norethisterone tablets in the meantime, as she thinks the bleeding may increase if I stop taking them, and she stated that the endometrium sometimes re-thickens during the time we are taking those meds, and sheds itself occasionally, which is what I thought must be happening, especially as it's happened before when taking the duphaston tablets..the only difference this time is the amount and duration of the blood loss, which is unusual for me..
I will let you know what the gynaecologist suggests, the doctor thinks she may suggest fitting me with the mirena (sp) coil, and possibly recommend an endometrial ablation to get things back on track, but I will let you know.
Thanks for offering to let me know your results too..and let's hope these things get sorted out once and for all..I can't wait to go through and out of the the Menopause!!
Hi, thanks for the above comments. It sounds like we are both at the same stage of Investigations. Although I have tried the Mirena coil with no success, it didn't seem to slow the flow at all and I felt uncomfortable with the wire that permantly hangs down like your wearing a tampon! I have a scan on Friday the 4th and an appointment with the Gynaecologist on the 8th, so will talk again after I have seen her! Kim.
Hiya, thanks for getting back in touch. Our gynaecologist appointments are on the same date, lol..so I will be thinking of you as I have my own investigations carried out.
I was disappointed to have started another period this weekend, then I realised that a month had passed since I started the last period unexpectedly..so it seems that taking the Norethisterone every day is no longer preventing me from having periods at all, but it may be making the ones I have from now one be less heavy, I hope, the pain is still as bad, unfortunately.
I really do not want to have a coil if I can avoid it, especially now you mention a wire hanging down...I just don't fancy that at all..anyway, I'll see what the Gynaecologist has to say.
Have you any problems with night sweats, or just overheating in general? I've been having problems with this for a couple of years at least, now, and I don't know whether it's my hormones or side effects of the many medications that I take. When my current period started on Sunday, I was sitting up in bed sorting through my week's worth of tablets, and the sweat was just pouring down from my forehead..very uncomfortable..just wondered if this was common?
All the best for Tuesday, looking forward to comparing our results and hope we both get sorted out soon.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.